"Organic brain syndrome" secondary to 5-fluorouracil toxicity

Henry T. Lynch, Catherine P. Droszcz, William A. Albano, Jane F. Lynch

Research output: Contribution to journalArticle

40 Scopus citations

Abstract

A 68-year-old woman, who was treated with 5-fluorouracil (5-FU) intravenous therapy weekly for variable periods following hemicolectomy for adenocarcinoma of the cecum, had at least two well-described episodes of mental confusion, disorientation, and deterioration, in the absence of cerebellar tract signs. The sensorium cleared after cessation of 5-FU, only to deteriorate following readministration of the drug. She was thought to have organic brain syndrome during her most recent mental relapse. Her mental status has now been intact for more than one year since her last exposure to 5-FU. This is believed to be the third patient who has shown mental changes which could be attributable to 5-FU toxicity. Since 5-FU is the most frequently used chemotherapy for the treatment of colonic cancer, it is important that this form of toxicity be recognized lest subject patients be judged to have irreversible organic brain syndrome or metastatic carcinoma.

Original languageEnglish
Pages (from-to)130-131
Number of pages2
JournalDiseases of the Colon and Rectum
Volume24
Issue number2
DOIs
StatePublished - Mar 1981

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Cite this

Lynch, H. T., Droszcz, C. P., Albano, W. A., & Lynch, J. F. (1981). "Organic brain syndrome" secondary to 5-fluorouracil toxicity. Diseases of the Colon and Rectum, 24(2), 130-131. https://doi.org/10.1007/BF02604302